Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 26, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Sep 12, 2018, 2:49 AM MST for Apache County, Navajo County, Arizona. It took effect at Sep 12, 2018, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2018, 2:49 AM MST (09:49 UTC)
- In effect from
- Sep 12, 2018, 11:00 AM MST
- Expired
- Sep 12, 2018, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3350 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WWUS85 KFGZ 120949 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 249 AM MST Wed Sep 12 2018 AZZ139-121800- /O.NEW.KFGZ.FW.W.0026.180912T1800Z-180913T0100Z/ Black Mesa Area (Fire Weather Zone 139)- 249 AM MST Wed Sep 12 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR BLACK MESA AREA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM this morning to 6 PM MST this evening. * AFFECTED AREA...Black Mesa Area * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop have the potential to spread very rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
2 follow-up statements
691 WWUS85 KFGZ 121743 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 1043 AM MST Wed Sep 12 2018 AZZ139-130100- /O.CON.KFGZ.FW.W.0026.180912T1800Z-180913T0100Z/ Black Mesa Area (Fire Weather Zone 139)- 1043 AM MST Wed Sep 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM ARIZONA TIME / 7 PM NAVAJO TIME THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR BLACK MESA AREA... * AFFECTED AREA...Black Mesa Area * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop have the potential to spread very rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
249 WWUS85 KFGZ 130053 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 553 PM MST Wed Sep 12 2018 AZZ139-130200- /O.EXP.KFGZ.FW.W.0026.000000T0000Z-180913T0100Z/ Black Mesa Area (Fire Weather Zone 139)- 553 PM MST Wed Sep 12 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR BLACK MESA AREA... Winds will diminish over the next few hours with relative humidity values rebounding overnight. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 11, 8:14 PM MST, 6 hours 35 minutes earlier.
Area forecast discussion, Sep 11, 8:14 PM MST, 6 hours 35 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 814 PM MST Tue Sep 11 2018 .SYNOPSIS...Dry, warm and breezy weather is forecast through next Tuesday. Wednesday afternoon should have the fastest winds, with southwest gusts from 25-35 miles per hour. Afternoon high temperatures will remain a bit above normal. && .DISCUSSION...Nothing to really comment on this evening. Clear skies abound and overnight low temperatures will range near normal. A stronger pressure gradient aloft will bring areas of light southwest winds of 5 to 10 mph overnight. All-in-all pleasant overnight weather for late summer. Tonight through Saturday...Model forecasts are in good agreement showing a longwave trough over the Pacific Northwest and high pressure slowly becoming centered over eastern New Mexico by Thursday. Little change is seen in the overall pattern through the short term. Thus northern Arizona can expect dry weather with breezy southwest winds each afternoon. Wednesday should see the fastest wind speeds, increasing by mid morning with gusts from 25 to 35 mph during the afternoon. Wind speeds and gusts then decrease about 5 mph per afternoon through Saturday, high temperatures will warm a degree or two each day, but morning low temperatures should be slightly below normal due to the dry air mass. The GFS and ECMWF models are spreading some mid-level moisture into the White Mountains as early as Thursday. We may see some shallow cumulus there Thursday, with the afternoon cloud cover spreading northwest along the Mogollon Rim for Friday and Saturday. Let us see how this develops before introducing any slight chances for precipitation. Sunday through Tuesday...High pressure gradually building west into Arizona will dominate the weather during this period. There is a possibility of moisture increasing by early next week, but confidence is not high enough to introduce precipitation chances into the forecast yet. Daytime temperatures should remain warmer than average. && .AVIATION...For the 06Z package...Look for VFR conditions over the next 24 hours. Generally light and variable sfc winds expected overnight. SW sfc winds increasing to 15-25 kt with gusts to 35 kt after 16z Wed. Strongest winds expected north of I-40. Winds will decrease again after 02z Thu. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Little change in upper air pattern seen through Sunday, thus expect dry and warm conditions across northern Arizona each afternoon. The fastest 20 foot winds during this period will be Wednesday, with a noticeable increase in speeds by mid morning across the high country. Friday through Sunday...Conditions will remain dry and warm across northern Arizona. The Mogollon Rim from Flagstaff through the White Mountains should see some afternoon cumulus clouds, otherwise expect mostly clear skies. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/DL AVIATION...TPS/DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.